Alert archive / West Virginia / Tornado Warnings in 2016
Tornado Warning 3, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Jul 24, 2016, 6:42 PM EDT for Monongalia County, Wetzel County, West Virginia; Greene County, Pennsylvania. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2016, 6:42 PM EDT (22:42 UTC)
- Expired
- Jul 24, 2016, 7:00 PM EDT
- In force
- 18 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Greene County, PA, Monongalia County, WV, Wetzel County, WV
The radar
The Pittsburgh radar (KPBZ), 90 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 10.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2153 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
939
WFUS51 KPBZ 242242
TORPBZ
PAC059-WVC061-103-242300-
/O.NEW.KPBZ.TO.W.0003.160724T2242Z-160724T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
642 PM EDT SUN JUL 24 2016
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN GREENE COUNTY IN SOUTHWESTERN PENNSYLVANIA...
NORTHEASTERN WETZEL COUNTY IN NORTHERN WEST VIRGINIA...
NORTHWESTERN MONONGALIA COUNTY IN NORTHERN WEST VIRGINIA...
* UNTIL 700 PM EDT
* AT 642 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED NEAR HUNDRED...OR 15 MILES NORTH OF
MANNINGTON...MOVING SOUTHEAST AT 30 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN GREENE...NORTHEASTERN WETZEL AND NORTHWESTERN
MONONGALIA COUNTIES...INCLUDING THE FOLLOWING LOCATIONS: NEW
FREEPORT.
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN
A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3973 8050 3978 8046 3977 8029 3968 8036
TIME...MOT...LOC 2242Z 299DEG 26KT 3974 8043
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
241 follow-up statement
546
WWUS51 KPBZ 242255
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
655 PM EDT SUN JUL 24 2016
PAC059-WVC061-103-242304-
/O.EXP.KPBZ.TO.W.0003.000000T0000Z-160724T2300Z/
GREENE PA-WETZEL WV-MONONGALIA WV-
655 PM EDT SUN JUL 24 2016
...THE TORNADO WARNING FOR SOUTHWESTERN GREENE...NORTHEASTERN WETZEL
AND NORTHWESTERN MONONGALIA COUNTIES WILL EXPIRE AT 700 PM EDT...
THE TORNADO THREAT HAS DIMINISHED AND THE TORNADO WARNING HAS BEEN
CANCELLED. HOWEVER...DAMAGING WINDS REMAIN LIKELY AND A SEVERE
THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA.
LAT...LON 3973 8050 3978 8046 3977 8029 3968 8036
TIME...MOT...LOC 2253Z 299DEG 26KT 3974 8043
$$
24What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jul 24, 5:58 PM EDT, 44 minutes earlier.
Area forecast discussion, Jul 24, 5:58 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
558 PM EDT SUN JUL 24 2016
.SYNOPSIS...
A muggy night as the mercury only falls back to around 70. A cold
front in name only passes Monday afternoon bringing the chance of
a downpour. Dry for mid week, however above normal temperatures
are forecast to continue. Another cold front will cross in the
late Thursday - Friday time frame.
&&
.NEAR TERM /THROUGH MONDAY/...
With 6pm update, dropped heat advisory headline from counties
where line of thunderstorms has come through and significantly
dropped temperatures. While much of the line of thunderstorms has
cleared through west central Pennsylvania, storms are continuing
to remain strong/severe across eastern Ohio, the northern West
Virginia panhandle, and southwestern Pennsylvania. Wet microbursts
continue to be the primary threat along with downpours considering
the high moisture content of the air. Still expect that the bulk
of rainfall will be done by late evening, as upstream rainfall
across northeastern Ohio is falling apart and has no lightning.
Expect quiet but muggy conditions overnight with lows around 70.
A cold front will cross the region Monday afternoon on the
periphery of the mid level anticyclone. This will end the short
heat wave across the area as clouds and timing of the showers
should hold temps in the 80s. Much the case today, ample energy
to tap for storms, especially when morning cap erodes. Best
chance for any severe storm will be south of DUJ to PIT to ZZV
line at this juncture. Wet microbursts are possible given a water
loaded sounding. PWATS north of two inches once again support
brief heavy rain. As for a flash flooding threat, the jury is
still out given storms will be moving and training does not appear
to be an issue. The best timing for storms will be late morning to
midday hours in Ohio and mid to late afternoon for PA/WV/MD.
Temps were constructed using the Bias-Corrected Raw Blend given
recent performance.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
The baroclinic zone will be east of the region Monday night. In
its wake lower dewpoints will return, however daytime highs will
remain above normal with widespread mid and upper 80s forecast.
Any residual fog from the previous day rain will scour out by
late Tuesday morning. Dry weather takes command through the
balance of the short term. Zonal flow aloft and a area of high
pressure traversing through the Great Lakes are the culprits for
the stretch of zero precip days. H8 temps slowly increase 1-2C
during this period so for the most part daytime highs will be
mirrors of each other.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Highlights:
- Continued above normal temperatures
- Best shot at rain arrives Thursday night into Friday
Overall no real change to synoptic pattern for much of the week
as a broad H5 anticyclone dominates the southern 2/3rds of the
CONUS. Our mid level height values will fall a few decameters,
but not enough to usher in temps where they should be for this
time of year. Based on H8 temps progs...do not see a stretch of
90F+ weather like this weekend. However, would not be surprised
for eastern Ohio to be right around 90F for daytime highs most of
the week.
Baroclinic zone that crosses Monday night weakens and washes out
over the central Appalachians Tuesday as flow become parallel to
the boundary and it encounters increased subsidence. In its
wake, slightly cooler weather than what we have experienced
takes hold for mid week. By weeks end, another shortwave trough
traverses the region sweeping a cold front through. Timing
differences reside with ECMWF and GEFS, but ECMWF keeps the
recent summer trend going of shortwaves passing outside peak
heating hours. GFS opts for a Friday afternoon passage. Either
way, the next shot of widespread precipitation appears to be
Thursday night into Friday. Zonal flow re-establishes for the
weekend with temperatures near the climo average of lower to mid
80s.
&&
.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Thunderstorms remain possible over the next few hours at
DUJ/LBE/MGW into the evening hours as a line moves across the
forecast area. Latest hi res model guidance has the thunderstorm
complex east of the region by 00z. Behind it, some MVFR cigs or
vsbys may be possible, especially at terminals that received heavy
rainfall. With greater confidence in restrictions north, will
keep mention at KFKL and KDUJ.
Restrictions will be possible Monday with the approach and
passage of a weak cold front.
.OUTLOOK /MONDAY NIGHT THROUGH FRIDAY/...
After the passage of the cold front Monday night, no widespread
IFR conditions are expected at this time.
&&
.CLIMATE...
Hot temperatures across the region today may approach record
levels at some sites. Here are a few selected records and
forecasts...
Site Forecast Record Year
Pittsburgh Int'l Airport 94 98 1934
New Philadelphia 97 94 1999
Morgantown 95 93 1987
Zanesville 96 95 1999
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Heat Advisory until 8 PM EDT this evening FOR OHZ039-048>050-
057>059-068-069.
PA...Heat Advisory until 8 PM EDT this evening FOR PAZ029-031-073-
075.
WV...Heat Advisory until 8 PM EDT this evening FOR WVZ002>004-012-
021-509.
&&Hazardous weather outlook, Jul 24, 1:50 AM EDT, 16 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 150 AM EDT SUN JUL 24 2016 MDZ001-PAZ007>009-013>016-022-023-074-076-WVZ510>514-250600- GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON- ARMSTRONG-INDIANA-WESTMORELAND RIDGES-FAYETTE RIDGES- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 150 AM EDT SUN JUL 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073-075- WVZ001>004-012-021-509-250600- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM- GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-ALLEGHENY-WASHINGTON-GREENE- WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA- 150 AM EDT SUN JUL 24 2016 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HOT AND HUMID CONDITIONS WILL CONTINUE ON MONDAY. HEAT INDEX VALUES MAY AGAIN APPROACH 100 DEGREES AND ADDITIONAL HEAT ADVISORIES MAY BE REQUIRED IN SOME LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 24, 5:11 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
511 PM EDT SUN JUL 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND DMG PLEASANTVILLE 40.62N 79.74W
07/24/2016 ALLEGHENY PA EMERGENCY MNGR
TREE DOWN ON A CAR AT CARLISLE ST AND ALABAMA AVE IN
HARRISON
&&
EVENT NUMBER PBZ1601686
WIXTROMSpecial weather statement, Jul 24, 5:18 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 518 PM EDT SUN JUL 24 2016 OHZ058-059-068-242200- GUERNSEY-NOBLE-BELMONT- 518 PM EDT SUN JUL 24 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NOBLE...EAST CENTRAL GUERNSEY AND SOUTHWESTERN BELMONT COUNTIES... AT 517 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BARNESVILLE... MOVING EAST AT 10 MPH. WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BARNESVILLE...QUAKER CITY...SOMERTON AND BATESVILLE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4000 8130 4000 8098 3986 8113 3988 8134 TIME...MOT...LOC 2117Z 283DEG 8KT 3996 8127 24
Special weather statement, Jul 24, 5:29 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 529 PM EDT SUN JUL 24 2016 PAZ031-WVZ004-242215- GREENE-MARSHALL- 529 PM EDT SUN JUL 24 2016 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL GREENE AND EAST CENTRAL MARSHALL COUNTIES... AT 529 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CAMERON...OR 7 MILES EAST OF MOUNDSVILLE...MOVING EAST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BEELERS STATION...ROCKLICK AND LONE OAK. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3989 8066 3995 8066 3993 8035 3982 8041 TIME...MOT...LOC 2129Z 290DEG 10KT 3991 8060 24
Local storm report, Jul 24, 5:31 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
531 PM EDT SUN JUL 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TSTM WND DMG 1 SW MANCHESTER 40.45N 80.03W
07/24/2016 ALLEGHENY PA EMERGENCY MNGR
TREES DOWN AT CHARTIERS AVE AND HOOVER ST AND AT WEST
AND BRIDGE AND W CARSON ST IN THE CITY OF PITTSBURGH
0442 PM TSTM WND DMG 1 NNW WILKINSBURG 40.45N 79.88W
07/24/2016 ALLEGHENY PA EMERGENCY MNGR
TREES DOWN AT 1224 BELMONT ST AND AT LIME HOLLOW RD AND
SPRINGDALE RD
&&
EVENT NUMBER PBZ1601687
EVENT NUMBER PBZ1601688
WIXTROMLocal storm report, Jul 24, 6:02 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
602 PM EDT SUN JUL 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG 1 NNW BELLS MILLS 40.97N 78.93W
07/24/2016 JEFFERSON PA EMERGENCY MNGR
TREES DOWN NEAR PUNXSUTAWNEY NEAR MAHONING ST... ST RT
119... ST RT 322... AND SPRUCE ST.
&&
EVENT NUMBER PBZ1601689
WIXTROMLocal storm report, Jul 24, 6:19 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
619 PM EDT SUN JUL 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG HILLVILLE 41.04N 79.60W
07/24/2016 CLARION PA EMERGENCY MNGR
TREE AND WIRES DOWN ON ST. RT. 268 IN CLARION COUNTY
&&
EVENT NUMBER PBZ1601690
WIXTROMThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:10 PM EDT | Special Weather Statement | PBZ | Marshall | 35 min |
| Jul 24, 1:47 AM EDT | Heat Advisory | PBZ | Brooke, Hancock, Marion, Marshall, Monongalia, Ohio and 1 more | 18 hr |
| Jul 24, 3:13 PM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 47 min |
| Jul 24, 3:49 PM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 41 min |
| Jul 24, 5:29 PM EDT | Special Weather Statement | PBZ | Marshall | 46 min |
| Jul 24, 5:33 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall | 42 min |
| Jul 24, 5:45 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Ohio | 28 min |
| Jul 24, 6:34 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Monongalia, Wetzel | 41 min |
| Jul 24, 2:47 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 28 min |
| Jul 24, 2:59 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 46 min |
| Jul 24, 3:14 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence, Mercer, Venango | 46 min |
| Jul 24, 3:42 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Westmoreland | 48 min |
| Jul 24, 3:58 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion | 32 min |
| Jul 24, 4:09 PM EDT | Areal Flood Advisory | PBZ | Butler, Lawrence | 3 hr |
| Jul 24, 4:22 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson | 38 min |
| Jul 24, 4:25 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Westmoreland | 50 min |
| Jul 24, 4:59 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Jefferson, Westmoreland | 46 min |
| Jul 24, 5:08 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 52 min |
| Jul 24, 6:45 PM EDT | Special Weather Statement | PBZ | Fayette | 45 min |
| Jul 24, 7:06 PM EDT | Flash Flood Warning | PBZ | Fayette, Greene | 3 hr |
Nearby
Tornado Warnings in West Virginia, 2016Tornado Warnings in Pennsylvania, 2016Every tornado warning in 2016Tornadoes in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.